Ohio, 2023

Tornadoes and Damaging Winds in Ohio, April 1, 2023

April 1, 2023 · NWS IWX · 7 events in 2 counties and zones

Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Trees were downed and property was damaged from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Trees were downed and property was damaged from thunderstorm wind gusts. In the days that followed, storm damage surveys teams confirmed multiple tornadoes has moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 6:54 PM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 6:54 PM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
754 PM EDT Fri Mar 31 2023

.SYNOPSIS...
Issued at 752 PM EDT Fri Mar 31 2023

Severe thunderstorms are expected late this evening into the early
overnight hours. The primary hazard will be damaging wind gusts
with an isolated tornado or 2 possible. Be sure to have multiple
ways to receive weather alerts.

&&

.UPDATE...
Issued at 752 PM EDT Fri Mar 31 2023

Line of showers and storms continues to quickly move NE ahead of
the advancing warm front. The majority have behaved themselves,
but a few cells have managed some rotation, supporting vigorous
updrafts sufficient for up to golf ball size hail. These will
exit the area over the next hour or 2 with confidence low on how
much additional convection may develop in the warm sector prior to
the arrival of the main show expanding across central IL. One
cell trying to get going in Miami county as of writing this. All
modes of severe would be possible with any storms ahead of the
main line. Our main show most likely will come from the central IL
storms with hi res modeling suggesting potential for several
swaths of strong wind across the S. Impacts in the NW from this
line are uncertain, with them possibly needing to wait for
convection across NW IL. Suffice to say, severe threat not over
with, especially across the moderate risk area and into the
enhanced risk. Just how far NE the convection makes it remains
uncertain and will be monitored.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023

There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.

POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.

Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023

Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.

There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 727 PM EDT Fri Mar 31 2023

Band of showers and isolated storms, associated with the
approaching warm front, was clearing KFWA and will clear KFWA in
the next hour resulting in leaving out of 00Z TAFs. Confidence low
on additional development of storms prior to arrival of
intensifying line of storms racing NE out of central Illinois, set
to arrive into the area after 2Z. This line may mainly impact KFWA
but will be close with damaging winds and a threat for an
isolated tornado will be the main concerns with these storms for a
1 to 2 hour period. Other storms in NW IL may move NE and not
impact KSBN but will monitor trends closely.

Once the storms clear later this evening, a period of VFR cigs
may settle in prior to arrival of colder air and drop to MVFR.
With greater concern on convection right now, only minor changes
made beyond the main period of focus.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
     Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
     103-104-116-203-204-216.

MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
     277.

OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

     Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
     LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 31, 8:48 AM EST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
948 AM EDT Fri Mar 31 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/

...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT
/5 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms late this afternoon and early tonight can produce
damaging wind gusts. Tornadoes are possible as well. Ensure you have
multiple ways to receive weather alerts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-011400-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 AM EDT Fri Mar 31 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

In the hours before

Local storm report, Mar 31, 11:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     2 S GRISSOM AFB         40.63N 86.15W
03/31/2023  M56 MPH          MIAMI              IN   AWOS

            AWOS STATION KGUS GRISSOM AFB PERU.

&&
Local storm report, Mar 31, 11:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     1 E WALTON              40.66N 86.22W
03/31/2023  M55 MPH          CASS               IN   MESONET

            MESONET STATION FW1989 WALTON.

&&
Local storm report, Mar 31, 11:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SHIPSHEWANA             41.68N 85.58W
03/31/2023  E1.00 INCH       LAGRANGE           IN   PUBLIC

            TIME ESTIMATED FROM RADAR. REPORT FROM
            FACEBOOK.

0600 PM     HAIL             WANATAH                 41.43N 86.89W
03/31/2023  E0.88 INCH       LA PORTE           IN   TRAINED SPOTTER

0605 PM     HAIL             KINGSBURY               41.53N 86.70W
03/31/2023  M0.88 INCH       LA PORTE           IN   TRAINED SPOTTER

0700 PM     HAIL             PLYMOUTH                41.35N 86.32W
03/31/2023  M0.88 INCH       MARSHALL           IN   AMATEUR RADIO

0727 PM     HAIL             1 E WALLEN              41.15N 85.14W
03/31/2023  E0.88 INCH       ALLEN              IN   PUBLIC

0622 PM     HAIL             LA PORTE                41.61N 86.71W
03/31/2023  M0.75 INCH       LA PORTE           IN   AMATEUR RADIO

0658 PM     HAIL             1 SSW DONALDSON         41.35N 86.45W
03/31/2023  M0.75 INCH       MARSHALL           IN   TRAINED SPOTTER

0736 PM     HAIL             1 E SAINT JOSEPH        42.10N 86.48W
03/31/2023  U0.75 INCH       BERRIEN            MI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0750 PM     HAIL             FREMONT                 41.73N 84.93W
03/31/2023  E0.75 INCH       STEUBEN            IN   PUBLIC

&&
Local storm report, Mar 31, 11:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 ESE MISHAWAKA         41.66N 86.13W
03/31/2023                   ST. JOSEPH         IN   PUBLIC

            LARGE TREE SNAPPED LAING AVE.

&&
Local storm report, Mar 31, 11:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     1 SSE WALLEN            41.14N 85.15W
04/01/2023  M64 MPH          ALLEN              IN   AWOS

            SMITH FIELD AIRPORT AWOS.

&&
Local storm report, Mar 31, 11:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     NORTH LIBERTY           41.53N 86.43W
03/31/2023                   ST. JOSEPH         IN   BROADCAST MEDIA

            REPORTS OF BUILDING COLLAPSE IN NORTH
            LIBERTY. A BUILDING ON N MAIN STREET THAT
            SUFFERED DAMAGE FROM A FIRE BACK IN FEBRUARY
            WAS FURTHER DAMAGED BY STRONG WINDS FRIDAY
            EVENING. TIME ESTIMATED FROM RADAR. PHOTO ON
            TWITTER.

&&

The radar

The Northern Indiana radar (KIWX), 153 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
April 1, 12:00 AM EST to 12:01 AM EST
Where
Putnam County, 0.52 mi E of Pandora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.950, -83.960

Three trees were downed along with a few power poles.

Tornado, Allen

When
April 1, 12:02 AM EST to 12:06 AM EST
Where
Allen County, 1.95 mi WNW of Lafayette to 1.38 mi NW of Lafayette
Rating
EF0
Path length
0.78 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.759, -83.985

A tornado touched down on McClure Road, south of Ada Rd and|tracked northeast across Fisher Road before weakening. 2 barns as|well as several trees were damaged. Maximum winds were estimated|at 85 mph with a maximum width of 75 yards.

Thunderstorm Wind, Allen

When
April 1, 12:02 AM EST to 12:03 AM EST
Where
Allen County, 2.51 mi ESE of Yoder
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.660, -84.030

Some large tree branches were down and a barn sustained some damage.

Tornado, Allen

When
April 1, 12:03 AM EST to 12:04 AM EST
Where
Allen County, 1.89 mi SW of Westminster to 1.42 mi SSW of Westminster
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.659, -84.004

A weak tornado destroyed a grain bin and carried the bin into a|nearby field for about a half mile before dissipating. Maximum|winds were 75 mph with a width of 50 yards.

Tornado, Allen

When
April 1, 12:04 AM EST to 12:05 AM EST
Where
Allen County, 1.61 mi SSW of Westminster to 1.52 mi S of Westminster
Rating
EF0
Path length
0.23 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.658, -83.990

A tornado briefly touched down, damaging a barn and carrying the|debris to the ENE. Maximum winds were around 75 mph with a width|of 50 yards.

Thunderstorm Wind, Allen

When
April 1, 12:05 AM EST to 12:06 AM EST
Where
Allen County, 2.51 mi ESE of Yoder
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.660, -84.030

Significant damage occurred to a shed and a carport was lifted off the ground.

Thunderstorm Wind, Allen

When
April 1, 12:07 AM EST to 12:08 AM EST
Where
Allen County, 1.26 mi WSW of Westminster
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.670, -84.000

Large tree branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086316, 1086305, 1086308, 1086307, 1086306, 1086313, 1086309.